An opioid-tolerant postoperative client receiving fentanyl by PCA is difficult to arouse and has a respiratory rate of 7/min. Which action should the nurse take when administering prescribed intravenous naloxone?
1Give naloxone 2 mg rapidly to produce complete reversal before providing ventilatory support.
2Provide oxygen alone for 30 minutes because naloxone can worsen pain and withdrawal symptoms.
3Support ventilation, titrate IV naloxone to adequate respirations, and monitor for recurrent sedation.✓ Correct answer
4Mix naloxone into the fentanyl cassette and restart the PCA so both drugs infuse together.
Explanation
The immediate priorities are airway and ventilatory support plus titrated naloxone. In opioid-tolerant clients, small intravenous increments are given every 2 to 3 minutes to restore adequate ventilation without unnecessarily eliminating all analgesia or precipitating severe withdrawal. Continued monitoring is required because opioid effects can outlast naloxone.
Clinical reasoning Naloxone is titrated to adequate ventilation and arousal, not automatically to complete analgesic reversal. Excessive or rapid reversal can cause severe pain, withdrawal, hypertension, nausea, or circulatory stress.
Decision rule Ventilate first, administer small IV increments at 2- to 3-minute intervals, and reassess after each dose. Continue observation for recurrent sedation or respiratory depression.